Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 30, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 5, 2014, 11:31 PM CDT for Norman County, Polk County, Minnesota; Traill County, North Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2014, 11:31 PM CDT (04:31 UTC)
- Expired
- Jul 6, 2014, 12:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Norman County, MN, Polk County, MN, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 11:35 PM CDT | TSTM WND DMG | 7 Se Hillsboro, ND | THE TOP 4 FEET OF TWO 40 FOOT EVERGREEN TREES BROKEN OFF. ALSO AN OLDER TREE BLOWN DOWN. |
| Jul 6, 12:02 AM CDT | TSTM WND DMG | 3 Ne Hendrum, MN | SEVERAL LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES AND LIMBS BROKEN DOWN IN SHELTER BELTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.5 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3255 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.2
The text
As transmitted, in the capitals the NWS used until 2016.
351 WUUS53 KFGF 060431 SVRFGF MNC107-119-NDC097-060515- /O.NEW.KFGF.SV.W.0030.140706T0431Z-140706T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1131 PM CDT SAT JUL 5 2014 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORMAN COUNTY IN NORTHWEST MINNESOTA... EXTREME SOUTH CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA... SOUTHEASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 1215 AM CDT * AT 1128 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HALSTAD... AND MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... HENDRUM AROUND 1140 PM CDT. HADLER AND LOCKHART AROUND MIDNIGHT CDT. ADA AROUND 1205 AM CDT. GARY AND TWIN VALLEY AROUND 1215 AM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE FLAMING. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4749 9612 4719 9621 4728 9704 4753 9697 TIME...MOT...LOC 0431Z 279DEG 28KT 4738 9687 HAIL...1.00IN WIND...<50MPH $$ VG
2 follow-up statements
966 WWUS53 KFGF 060448 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1148 PM CDT SAT JUL 5 2014 MNC107-119-NDC097-060515- /O.CON.KFGF.SV.W.0030.000000T0000Z-140706T0515Z/ NORMAN MN-TRAILL ND-POLK MN- 1148 PM CDT SAT JUL 5 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME SOUTH CENTRAL POLK...SOUTHEASTERN TRAILL AND NORMAN COUNTIES UNTIL 1215 AM CDT... AT 1146 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HALSTAD...AND MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... HADLER AND LOCKHART AROUND 1205 AM CDT. ADA AROUND 1210 AM CDT. GARY AND TWIN VALLEY AROUND 1215 AM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE FLAMING. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4749 9612 4719 9621 4728 9704 4753 9697 TIME...MOT...LOC 0449Z 279DEG 28KT 4734 9674 HAIL...1.00IN WIND...<50MPH $$ VG
621 WWUS53 KFGF 060518 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1218 AM CDT SUN JUL 6 2014 MNC107-119-NDC097-060529- /O.EXP.KFGF.SV.W.0030.000000T0000Z-140706T0515Z/ NORMAN MN-TRAILL ND-POLK MN- 1218 AM CDT SUN JUL 6 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL POLK... SOUTHEASTERN TRAILL AND NORMAN COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4749 9612 4719 9621 4728 9704 4753 9697 TIME...MOT...LOC 0448Z 279DEG 28KT 4734 9675 $$ VG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:42 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 5, 9:42 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 942 PM CDT SAT JUL 5 2014 .UPDATE... ISSUED AT 942 PM CDT SAT JUL 5 2014 THE FIRST SEVERE THREAT IS NOW EAST OF THE FA. ATTENTION NOW TURNS TO THE WEST WITH STORMS APPROACHING FROM CANADA AND FROM SOUTHERN NORTH DAKOTA. THE HRRR/RAP MAY BE TOO WIDESPREAD WITH COVERAGE IN THEIR FORECASTS...BUT BOTH INDICATE THE POTENTIAL FOR STORMS TO FILL IN BETWEEN THESE TWO SEVERE AREAS...AND INDICATE THAT THESE STORMS HAVE THE POTENTIAL FOR BOWING SEGMENTS (STRONG WIND GUSTS). INSTABILITY REMAINS STRONG...AND DEEP LAYER SHEAR IS INCREASING...ALONG WITH A 40-50 KNOT MID-LEVEL SPEED MAX...AND WITH A STRONG UPPER WAVE (DECENT SYNOPTIC FORCING). SO...THE HI- RES MODELS MAY BE ONTO SOMETHING. THIS LOOKS TO BE A BUSY NIGHT. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 320 PM CDT SAT JUL 5 2014 CHALLENGES INCLUDE THUNDERSTORM CHANCES AND SEVERE POTENTIAL THIS EVENING AND OVERNIGHT. HRRR IS ONCE AGAIN PERFORMING MORE FAVORABLY THAN RAP AS IT RELATES TO CURRENT CONVECTION...SO WILL FOLLOW ITS GUIDANCE FOR THE FIRST 12 TO 18 HOURS AND THEN TRANSITION TO A GLOBAL MODEL ENSEMBLE. SFC TROUGH REFUSES TO BUDGE WITH A DEFINED CLOSED CIRCULATION NEAR THE ND/MN/MB BORDER. WINDS HAVE SHIFTED TO A MORE WESTERLY DIRECTION FROM DEVILS LAKE INTO THE JAMES RIVER VALLEY RESULTING IN A DRIER OVERALL AIR MASS...ALTHOUGH SFC BASED CAPE IS STILL ABOVE 2000 J/KG. BEST CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON IS ALONG THE INTERNATIONAL BORDER AREA OF NORTHWEST MN IN UNCAPPED MORE MOIST/UNSTABLE ENVIRONMENT NEAREST THE SFC LOW. FORCING IS STILL RATHER WEAK...BUT ONE SEVERE STORM HAS DEVELOPED OVER WINNIPEG AND IS SLOWLY MOVING TO THE EAST. A COUPLE OTHER SMALL CELLS HAVE POPPED UP ALONG THE SFC WIND SHIFT JUST NORTH OF THE BORDER AND IN KITTSON COUNTY. ISOLATED SEVERE IS POSSIBLE GIVEN HIGH INSTABILITY. REST OF THE FORECAST AREA WILL REMAIN DRY THIS EVENING WITH TEMPS GRADUALLY FALLING INTO THE UPPER 60S. FOR LATE TONIGHT INTO EARLY SUNDAY MORNING...ATTENTION TURNS TO THE SHORT-WAVE CURRENTLY ACROSS SOUTHERN ALBERTA. INCREASING SHEAR WILL BEGIN TO INTERACT WITH MUCAPES UP TO 1500 J/KG...POSSIBLY RESULTING IN A NORTH TO SOUTH LINE OF CONVECTION MOVING ACROSS THE DAKOTAS AND INTO NORTHWEST MN. HRRR PLACES THIS LINE ALONG THE VALLEY FLOOR BY 06 UTC. LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS. SCATTERED SHOWERS AND STORMS ARE POSSIBLE MAINLY ACROSS NORTHWEST AND WEST CENTRAL MN ON SUNDAY...BUT TEMPS/DEW POINTS WILL BE LOWER RESULTING IN LESS MUGGY CONDITIONS. WINDS WILL ALSO BE BREEZY AT TIMES FROM THE NORTHWEST WITH GUSTS TO 25 MPH. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 320 PM CDT SAT JUL 5 2014 FLOW ALOFT SHIFTS TO THE NORTHWEST MON/TUES WITH THE NEXT PRIMARY WAVE DROPPING ACROSS THE NORTHERN PLAINS MONDAY/MONDAY NIGHT. SEVERE WEATHER NOT EXPECTED...BUT SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THE DAY ON MONDAY WITH DRYING CONDITIONS FROM WEST TO EAST ON TUESDAY. FOR TUESDAY NIGHT THROUGH SATURDAY...SOME DISAGREEMENT IN HOW DEEP NEXT 500 MB TROUGH WILL BE OVER ONTARIO AND GREAT LAKES REGION. EITHER WAY FCST REGION WILL BE IN NORTHWEST FLOW ALOFT WITH EXITING SHORT WAVE TUESDAY NIGHT THEN GENERAL HIGH PRESSURE FOR WED-EARLY THU. NEXT SIGNIFICANT SHORT WAVE TO IMPACT US LATE THU-FRI. DIDNT STRAY FROM ALL BLEND TEMPS NOR POPS MUCH. OVERALL TEMP REGIME AFTER THIS WEEKEND FAVORS A RETURN TO JUST A FEW DEGREES BELOW AVERAGE FOR HIGH TEMPS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 649 PM CDT SAT JUL 5 2014 THUNDERSTORM CHANCES WILL BE THE MAIN CONCERN THROUGH THIS PERIOD...ESPECIALLY DURING THE OVERNIGHT HOURS. THERE SHOULD BE A BROKEN LINE OF STORMS THAT MOVE FROM WEST TO EAST THROUGH THE REGION. NOT SURE HOW WIDESPREAD THESE STORMS WILL BE...AND KEPT VCTS UNTIL MORE CERTAINTY CAN BE OBTAINED. VFR CONDITIONS OTHERWISE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...TG SHORT TERM...ROGERS LONG TERM...ROGERS/RIDDLE AVIATION...TG
Hazardous weather outlook, Jul 5, 5:17 AM CDT, 18 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 517 AM CDT SAT JUL 5 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 517 AM CDT SAT JUL 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING IN FAR NORTHWEST MINNESOTA. OTHERWISE... SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING ACROSS EASTERN NORTH DAKOTA AND LATER EVENING AND OVERNIGHT IN NORTHERN MINNESOTA. SOME OF THESE STORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS... ALONG WITH FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY...TUESDAY AND THURSDAY OF THE COMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 5, 7:30 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
730 PM CDT SAT JUL 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 7 NW FOURTOWN 48.35N 95.44W
07/05/2014 E1.75 INCH BELTRAMI MN PUBLIC
THE HAIL STARTED SMALL AND ENDED BIG
&&
TGRAFENALocal storm report, Jul 5, 8:46 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
846 PM CDT SAT JUL 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 12 W SHOOKS 47.87N 94.70W
07/05/2014 E1.00 INCH BELTRAMI MN PUBLIC
&&
TGRAFENALocal storm report, Jul 5, 9:00 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 PM CDT SAT JUL 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 2 S BLACKDUCK 47.70N 94.55W
07/05/2014 E1.00 INCH BELTRAMI MN PUBLIC
&&
TGRAFENALocal storm report, Jul 5, 9:08 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
908 PM CDT SAT JUL 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 3 WNW BLACKDUCK 47.74N 94.61W
07/05/2014 M1.00 INCH BELTRAMI MN EMERGENCY MNGR
NORTH SHORE OF BLACKDUCK LAKE.
&&
VGODONLocal storm report, Jul 5, 11:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1119 PM CDT SAT JUL 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL VERGAS 46.66N 95.80W
07/05/2014 E0.88 INCH OTTER TAIL MN PUBLIC
VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
&&
JAMLocal storm report, Jul 5, 11:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1122 PM CDT SAT JUL 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL VERGAS 46.66N 95.80W
07/05/2014 E1.25 INCH OTTER TAIL MN TRAINED SPOTTER
&&
JAMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:47 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 43 min |
| Jul 5, 8:28 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 32 min |
| Jul 5, 11:22 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 38 min |
| Jul 6, 12:07 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman | 53 min |
| Jul 6, 12:17 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard, Mahnomen, Wadena | 58 min |
| Jul 6, 12:22 AM CDT | Severe Thunderstorm Warning | FGF | Clay | 53 min |
| Jul 6, 12:58 AM CDT | Severe Thunderstorm Warning | FGF | Kittson | 62 min |
| Jul 6, 1:01 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 29 min |
| Jul 6, 1:17 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 58 min |
| Jul 6, 1:29 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 29 min |
| Jul 6, 1:46 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 59 min |
| Jul 6, 2:32 AM CDT | Areal Flood Advisory | FGF | Becker, Clearwater, Hubbard, Mahnomen, Otter Tail, Wadena | 7 hr |
| Jul 6, 2:36 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 54 min |
| Jul 6, 3:37 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 53 min |
| Jul 6, 4:16 AM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail | 6 hr |
| Jul 5, 10:55 PM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 65 min |
| Jul 5, 11:42 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 48 min |
| Jul 6, 12:19 AM CDT | Tornado Warning | FGF | Cavalier, Pembina | 41 min |
| Jul 6, 2:29 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 46 min |
| Jul 6, 2:50 AM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 40 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.